0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Electric Sensations: Neglected Symptom of Escitalopram Discontinuation
NADIA FETH, M.D.; KATJA CATTAPAN-LUDEWIG, M.D.; EVELINE JAQUENOUD SIROT, M.SC.
Am J Psychiatry 2006;163:160-160. doi:10.1176/appi.ajp.163.1.160

To the Editor: We make reference here to a patient who experienced electric sensations after discontinuing escitalopram treatment.

Ms. A was first referred to our clinic by her family doctor for depressive symptoms (asthenia, insomnia) in the context of a psychosocial stress situation. Treatment with citalopram, 20 mg/day, was initiated, which was soon replaced by escitalopram, 10 mg/day, the enantiomer of citalopram. Because she was responding well, Ms. A reduced her dose to 5 mg/day and, 3 weeks later, stopped treatment altogether. About a week later, she began to experience electric shock-like sensations or visual flashes lasting for about 1 second each. This was followed by a phase of spatial disorientation that lasted for about 30 seconds and was experienced as highly unpleasant and frightening. The sensations were only felt when Ms. A was in an upright position; she had no history of loss of tonicity. These episodes occurred up to three times a day over a period of 2 weeks. Prodromal symptoms or specific triggers were not reported. While Ms. A was taking citalopram/escitalopram, no side effects were observed. Interactions with other substances could be eliminated because this was her only medication.

Ms. A’s depressive symptoms soon returned, resulting in more therapy with escitalopram (10 mg/day). She began to feel better and thus decided to reduce her medication, although it was well tolerated, to 5 mg/day and, after 4 weeks, again ceased taking it. One week later, the electric shocks reappeared, although they were now less intense. Ms. A’s family doctor continued to urge pharmacological intervention to treat her depression. However, she refused to cooperate out of fear of becoming addicted to antidepressants because of the sensations that she interpreted as withdrawal symptoms. An EEG as well as a detailed neurological examination revealed no abnormalities.

There is not much relevant literature on the subject of electric sensations as a discontinuation symptom of selective serotonin reuptake inhibitors and nothing at all in connection with citalopram or escitalopram, although comparable symptoms have been described as occurring after treatment with paroxetine and sertraline (1). The pathophysiology is not clear; the down-regulation of serotonin 5-HT2 receptors and the desensitization of both the 5-HT2 receptor transmembrane signaling system and the 5-HT autoreceptors seem to be of particular concern (2). There are two therapeutic options: resuming the medication and tapering it off even more slowly (2) or allowing the syndrome to run its course. However, the patient would need to be reassured that the symptoms are likely to disappear within 2–8 weeks without serious consequences. None has been reported so far (3).

Frost L, Lal S: Shock-like sensations after discontinuation of selective serotonin reuptake inhibitors (letter). Am J Psychiatry  1995; 152:810
 
Therrien F, Markowitz JS: Selective serotonin reuptake inhibitors and withdrawal symptoms: a review of the literature. Hum Psychopharmacol  1997; 12:309–323
[CrossRef]
 
Black K, Shea C, Dursun S, Kutcher S: Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatry Neurosci  2000; 25:255–261
[PubMed]
 
+

References

Frost L, Lal S: Shock-like sensations after discontinuation of selective serotonin reuptake inhibitors (letter). Am J Psychiatry  1995; 152:810
 
Therrien F, Markowitz JS: Selective serotonin reuptake inhibitors and withdrawal symptoms: a review of the literature. Hum Psychopharmacol  1997; 12:309–323
[CrossRef]
 
Black K, Shea C, Dursun S, Kutcher S: Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatry Neurosci  2000; 25:255–261
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 3

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 53.  >
Textbook of Psychotherapeutic Treatments > Chapter 6.  >
Textbook of Psychotherapeutic Treatments > Chapter 6.  >
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 20.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles